Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 20, NWS Midland/Odessa, TX

June 29, 2008Terrell County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 29, 2008, 11:50 AM CDT for Terrell County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2008, 11:50 AM CDT (16:50 UTC)
Expired
Jun 29, 2008, 2:45 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 192 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 4.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2008-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2008-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
1210 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 291650
FFWMAF
TXC443-291945-
/O.NEW.KMAF.FF.W.0020.080629T1650Z-080629T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1150 AM CDT SUN JUN 29 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TERRELL COUNTY IN SOUTHWEST TEXAS...

* UNTIL 245 PM CDT

* AT 1136 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED  
  THUNDERSTORMS ACROSS A LARGE PART OF THE COUNTY CAPABLE            
  OF PRODUCING MODERATE TO HEAVY RAINFALL...WHICH CAN RESULT IN      
  FLASH FLOODING. RADAR INDICATED PRECIPITATION IS DECREASING OVER   
  THE AREA. HOWEVER RECENTLY FALLEN RAIN WILL TAKE SOME TIME         
  TO RECEDE...AND POTENTIAL FOR MORE THUNDERSTORMS EXISTS WHICH      
  MAY LEAD TO MORE FLASH FLOODING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SANDERSON...DRYDEN AND THE TERRELL GAS PLANT

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT ONLY TAKES A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

LAT...LON 2979 10213 2989 10234 3006 10258 3028 10258
      3029 10237 3061 10237 3060 10215 3066 10214
      3064 10167 3062 10164 3055 10164 3046 10173
      3041 10173 3035 10165 3034 10172 3028 10176
      2978 10176 2978 10192 2982 10197 2978 10205
TIME...MOT...LOC 1641Z 180DEG 0KT 3020 10214

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 11:17 AM CDT, 33 minutes earlier.

Area forecast discussion, Jun 29, 11:17 AM CDT, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1117 AM CDT SUN JUN 29 2008

.UPDATE...
NO UPDATE TO PRODUCTS.

&&

.DISCUSSION...
LOW LEVEL MSTR CONVERGENT AXIS IS BROADLY EVIDENT N OF PB. DIFFICULT
TO SAY EXACTLY WHERE COLD FRONT IS...SFC PRESSURE PATTERN SUPPORTS
FRONT BEING WELL S INTO THE MTNS...HOWEVER LINEAR NATURE OF
SHRA/TSRA TO THE N SUGGEST IT MAY BE FARTHER N. WATER VAPOR
INDICATES 2 MID/UPPER LEVEL CIRCULATIONS...PRIMARILY LOW IS ACRS
SRN NM WHILE SECONDARY LOW WHICH HAS PRODUCED THE MOST RAIN THIS
MORNING IS ACRS THE LOWER TRANS PECOS. VISIBLE IMAGERY INDICATES
SUBSTANTIAL CLOUD COVER WITH BREAKS BEGINNING ACRS THE TRANS PECOS
MTNS. CIRRUS SHIELD EXTENDS N INTO PB AND MAY DELAY/PREVENT
INSOLATION. CONVECTIVE TRENDS HAVE GENERALLY BEEN ON THE
WANE...HOWEVER EXPECT THAT STORMS WILL REDEVELOP BY MID AFTERNOON
IF NOT SOONER. AREA INVOF SECONDARY UPPER LOW (LOWER TRANS PECOS)
HAS BEEN WORKED OVER PRETTY GOOD AND EXPECT THAT REDEVELOPMENT
WILL FIRST OCCUR FROM THE DAVIS MTNS NWD WHERE INSOLATION
INCREASES AND IN PROXIMITY TO PRIMARY UPPER LOW. RUC13/NAM12
GENERALLY AGREE THAT LOW LEVEL MSTR CONVERGENT AXIS WILL SHIFT S
AND SET UP ACRS SE NM/PB BY EARLY PM AND EXPECT THAT SCT TSTMS
WILL DEVELOP ALONG/INVOF THIS AXIS. FCST GENERALLY LOOKS GOOD...
EXCEPT TEMPS MAY BE A LITTLE HIGH. HEAVY RAIN/LOCAL FLASH FLOODING
PRIMARY CONCERN.

&&

.PREV DISCUSSION... /ISSUED 843 AM CDT SUN JUN 29 2008/

UPDATE...
INCREASED POPS LOWER TRANS PECOS.

DISCUSSION...
IR INDICATES COLDEST TOPS ACRS LOWER TRANS PECOS WITHIN RICH
THETA-E AIR WITHIN MID LEVEL TROF AXIS AND EXPECT HVY RAIN THERE
NEXT 2 HRS. PRODUCTS SENT.

PREV DISCUSSION... /ISSUED 627 AM CDT SUN JUN 29 2008/

AVIATION...
LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH UPPER LOW
CONTINUES TO SPIN ACROSS PERMIAN BASIN AND TRANS PECOS.  ADDITIONAL
STORMS TO THE NORTH ALONG A COLD FRONT ARE EXPECTED TO MOVE INTO THE
AREA DURING THE DAY.  HAVE MENTION OF STORMS FOR ALL TAF SITES WITH
LOW CEILINGS CURRENTLY AT FST.

PREV DISCUSSION... /ISSUED 331 AM CDT SUN JUN 29 2008/

DISCUSSION...
00Z SUNDAY NAM AND ECMWF HAS DEPICTED PRECIPITATION AMOUNTS BETTER
THAN THE GFS THE LAST SEVERAL HOURS ACROSS THE EASTERN PERMIAN BASIN
AND CONCHO VALLEY. UPPER LOW CONTINUES TO MEANDER AROUND WEST TEXAS
AND ALONG WITH A LINGERING FRONTAL BOUNDARY WILL BE THE FOCUS OF
WIDESPREAD SIGNIFICANT RAINFALL TODAY. WITH PRECIPITABLE WATER
VALUES NEAR 1.5 INCHES AND A STALLED UPPER LEVEL SYSTEM WILL GO
LIKELY POPS TODAY ACROSS SOUTHEAST NEW MEXICO...THE PERMIAN BASIN
AND THE UPPER TRANS PECOS REGION AND WILL MENTION LOCALLY HEAVY
RAINFALL. AREAL COVERAGE OF PRECIPITATION TONIGHT WILL PROBABLY
SHRINK AGAIN WITH LOSS OF HEATING BUT AT LEAST WIDELY SCATTERED TO
TO SCATTERED SHOWERS AND THUNDERSTORMS LOOK REASONABLE.

ON MONDAY AND TUESDAY THE UPPER LOW WILL HAVE NOT MOVED
APPRECIABLY AND AT LEAST WIDELY SCATTERED TO SCATTERED SHOWERS AND
STORMS SHOULD CONTINUE. LATER SHIFTS WILL NEED TO MONITOR
IF POPS AND QPF SHOULD BE EVEN HIGHER THAN CURRENTLY FORECASTED.

THE FORECAST CHALLENGE BEYOND TUESDAY IS THE EXTENT OF UPPER
LEVEL WEAKNESS ACROSS THE FORECAST AREA. THE ECMWF BASICALLY
KEEPS THE UPPER LOW TRAPPED OVER THE AREA GENERATING DECENT RAINS
WHILE THE GFS BUILDS THE UPPER RIDGE AGAIN WHILE ROTATING SOME
DISTURBANCES SOUTHWARD IN THE FLOW INTO THE FORECAST AREA. THE GFS
PATTERN FAVORS AT LEAST ISOLATED TO WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE NORTH AND MOUNTAINOUS WESTERN AREAS. HIGHER
POPS FURTHER EAST AND SOUTH WILL NEED TO BE ADDED IF IT LOOKS LIKE
THE ECMWF SCENARIO WILL ENFOLD.

HIGH TEMPERATURES TODAY WILL BE MUCH BELOW NORMAL WITH NEAR
NORMAL TEMPERATURES MONDAY AND TUESDAY. BY WEDNESDAY HIGH
TEMPERATURES WILL BE BACK ABOVE NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              86  62  90  67  /  60  20  20  10
CARLSBAD NM                84  65  88  66  /  60  30  20  20
DRYDEN TX                  87  68  93  69  /  60  30  30  10
FORT STOCKTON TX           88  65  88  68  /  60  30  30  10
GUADALUPE PASS TX          79  57  80  62  /  60  40  30  20
HOBBS NM                   85  62  85  66  /  60  30  20  20
MARFA TX                   83  55  81  56  /  50  30  40  20
MIDLAND INTL AIRPORT TX    86  64  90  67  /  60  20  20  10
ODESSA TX                  87  64  90  68  /  60  30  20  10
WINK TX                    90  68  96  71  /  60  30  30  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jun 29, 5:42 AM CDT, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
542 AM CDT SUN JUN 29 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-301045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
542 AM CDT SUN JUN 29 2008 /442 AM MDT SUN JUN 29 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS MOST OF WEST TEXAS AND SOUTHEASTERN
NEW MEXICO TODAY AND TONIGHT.  THE MAIN THREAT WITH THESE STORMS WILL
BE LOCALLY HEAVY RAINFALL THAT MAY LEAD TO FLASH FLOODING.  THOSE AREAS
THAT RECEIVED HEAVY RAINFALL SATURDAY WILL BE MORE AT DANGER OF FLASH
FLOODING TODAY.  AREA RESIDENTS SHOULD BE PREPARED TO TAKE ACTION IF
FLOODING OCCURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF STORMS WITH LOCALLY HEAVY RAINFALL POSSIBLE AGAIN
MONDAY... MAINLY ALONG AND SOUTH OF A VAN HORN TO FORT STOCKTON LINE.
RAIN CHANCES AND FLOODING CONCERNS WILL DECREASE THE REMAINDER OF THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Jun 29, 9:06 AM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
906 AM CDT SUN JUN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      SANDERSON               30.14N 102.40W
06/29/2008                   TERRELL            TX   LAW ENFORCEMENT

            18 INCHES OF WATER REPORTED IN SANDERSON AT THE
            INTERSECTION OF 5TH AND HACKBERRY

&&

JGUDMEST

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:08 PM CDTFlash Flood WarningMAFGaines3 hr
Jun 28, 10:00 PM CDTFlash Flood WarningMAFGaines5 hr
Jun 29, 3:33 AM CDTAreal Flood AdvisoryMAFReagan, Upton117 min
Jun 29, 5:08 AM CDTAreal Flood AdvisoryMAFPecos, Terrell3 hr
Jun 29, 6:09 AM CDTFlash Flood WarningMAFTerrell3 hr
Jun 29, 7:47 AM CDTAreal Flood AdvisoryMAFPecos3 hr
Jun 29, 8:58 AM CDTFlash Flood WarningMAFTerrell3 hr
Jun 29, 3:57 PM CDTRiver Flood WarningMAFCrockett, Terrell20 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.